Alert archive / Arkansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 385, NWS Little Rock, AR

September 9, 2001Montgomery County, Pike County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Sep 9, 2001, 1:34 AM CDT for Montgomery County, Pike County, Arkansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 9, 2001, 1:34 AM CDT (06:34 UTC)
Expired
Sep 9, 2001, 2:15 AM CDT
In force
41 min
Issued by
NWS Little Rock, AR
Area
Whole counties

Counties Montgomery County, AR, Pike County, AR

The radar

The Western Arkansas radar (KSRX), 123 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 1:45 AM CDTThunderstorm Wind 61 EKirby, ARThunderstorm winds gusting up to 70 mph blew down numerous trees at Kirby.
Sep 9, 2:00 AM CDTThunderstorm Wind 50 EWelsh, ARThunderstorm winds blew down some large tree limbs.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 6.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2001-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2001-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1778 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.5

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 11:50 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 8, 11:50 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1150 PM CDT SAT SEP 8 2001

SHOWERS/THUNDERSTORMS DEVELOPED IN NORTHWEST HALF OF ARKANSAS THIS
EVENING...WITH SOME STORMS BECOMING SEVERE INITIALLY. AS THE EVENING
HAS PROGRESSED...PRECIPITATION STILL WIDESPREAD BUT INTENSITY OF
STORMS HAS DIMINISHED WITH SEVERE POTENTIAL DECREASING.

KEPT HIGH RAIN CHANCES IN NORTHWEST HALF OF ARKANSAS OVERNIGHT...
WITH SCATTERED PRECIPITATION FARTHER SOUTHEAST.

FRONT JUST TO NORTHWEST OF STATE WILL MOVE INTO ARKANSAS
OVERNIGHT...AND WILL SLOWLY PUSH INTO SOUTHEAST SECTIONS OF THE
STATE BY SUNDAY EVENING. SHOWERS/THUNDERSHOWERS LIKELY AHEAD OF THE
FRONT WITH PLENTY OF CLOUDS. BEHIND FRONT...RAPID CLEARING FROM
NORTHWEST SUNDAY AFTERNOON.

LOOKING AHEAD TO NEXT WEEK...LOOKS LIKE A DRY PERIOD BEHIND THE
FRONT WITH COOLER/DRIER AIR FILTERING INTO REGION. HIGH TEMPERATURES
IN THE 80S WITH READINGS AT NIGHT IN THE 50S/60S.  (46)

.LIT...NONE

In the hours before

Special weather statement, Sep 8, 8:50 PM CDT, 4 hours 44 minutes before
ARZ003>007-012>016-021>024-030-031-037>041-090500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
850 PM CDT SAT SEP 8 2001

...SEVERE THUNDERSTORM WATCH IN NORTHERN AND WESTERN ARKANSAS UNTIL
   MIDNIGHT...

A COLD FRONT WAS NEARING THE NORTHWEST CORNER OF ARKANSAS
SATURDAY EVENING. THE FRONT SEPARATED VERY WARM AND HUMID AIR TO
ITS EAST FROM MUCH COOLER AND DRIER AIR TO ITS WEST. THE
CONTRAST IN AIR MASSES WAS MAKING THE ATMOSPHERE UNSTABLE...WITH
SCATTERED THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT.

WITH STORMS DEVELOPING...AND WITH THE POSSIBILITY OF SEVERE
WEATHER...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF
NORTHERN AND WESTERN ARKANSAS UNTIL MIDNIGHT. THE WATCH INCLUDES
AREAS NORTH OF MOUNT IDA...MORRILTON AND BATESVILLE.

IN THE WATCH AREA...THE MAIN SEVERE WEATHER THREATS WILL BE STRONG
TO DAMAGING WINDS AND DIME SIZE HAIL OR LARGER. ISOLATED
TORNADOES ARE POSSIBLE AS WELL.

IN ADDITION...STORMS THAT DEVELOP WILL HAVE A TENDENCY TO PRODUCE
FREQUENT DEADLY LIGHTNING. STORMS WILL ALSO BE SLOW MOVING...
INCREASING THE THREAT OF HEAVY RAIN.

PEOPLE IN NORTHERN AND WESTERN ARKANSAS SHOULD PREPARE FOR
SEVERE WEATHER THIS EVENING. BE READY TO FIND A PLACE OF SAFETY
IF A WARNING IS ISSUED FOR YOUR AREA.

46
Local storm report, Sep 8, 10:40 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1040 PM CDT SAT SEP 8 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    OARK                      AR   WIND DAMAGE
09/08/01   JOHNSON                        TREES DOWN. REPORTED
                                          BY LAW ENFORCEMENT.

0815 PM    CHERRY HILL               AR   WIND DAMAGE
09/08/01   POLK                           TREES DOWN. REPORTED
                                          BY LAW ENFORCEMENT.

0830 PM    GAMALIEL                  AR   WIND DAMAGE
09/08/01   BAXTER                         TREES DOWN ON HIGHWAY 101.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 7:12 PM CDTSevere Thunderstorm WarningLZKJohnson, Newton53 min
Sep 8, 7:22 PM CDTSevere Thunderstorm WarningLZKMarion43 min
Sep 8, 7:31 PM CDTSevere Thunderstorm WarningLZKPolk49 min
Sep 8, 7:40 PM CDTSevere Thunderstorm WarningLZKBoone40 min
Sep 8, 7:45 PM CDTSevere Thunderstorm WarningLZKScott45 min
Sep 8, 7:51 PM CDTSevere Thunderstorm WarningLZKBaxter54 min
Sep 8, 8:03 PM CDTSevere Thunderstorm WarningLZKMarion, Searcy57 min
Sep 8, 8:05 PM CDTSevere Thunderstorm WarningLZKNewton45 min
Sep 8, 8:17 PM CDTSevere Thunderstorm WarningLZKLogan48 min
Sep 8, 8:38 PM CDTSevere Thunderstorm WarningLZKMontgomery, Polk52 min
Sep 8, 8:54 PM CDTSevere Thunderstorm WarningLZKFulton36 min
Sep 8, 9:36 PM CDTFlash Flood WarningLZKNewton114 min
Sep 8, 9:43 PM CDTSevere Thunderstorm WarningLZKPope32 min
Sep 8, 10:07 PM CDTSevere Thunderstorm WarningLZKPolk28 min
Sep 8, 10:50 PM CDTFlash Flood WarningLZKMontgomery, Polk115 min
Sep 9, 1:34 AM CDTSevere Thunderstorm WarningLZKYell41 min
Sep 9, 2:09 AM CDTSevere Thunderstorm WarningLZKClark, Garland, Hot Spring51 min
Sep 9, 3:14 AM CDTSevere Thunderstorm WarningLZKPulaski, Saline46 min
Sep 9, 3:59 AM CDTSevere Thunderstorm WarningLZKFaulkner, Pulaski46 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.